Colorado, 2023Wildfire in Colorado, November 1 to 27, 2023
November 1 to 27, 2023 · NWS GJT · 1 event in 1 county or zone
A wildfire began from human causation in the San Juan National Forest, 12 miles northeast of Pagosa Springs, Colorado, near the border of the South San Juan Wilderness Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from human causation in the San Juan National Forest, 12 miles northeast of Pagosa Springs, Colorado, near the border of the South San Juan Wilderness Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 10:19 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Oct 31, 10:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1119 PM MDT Tue Oct 31 2023
.SHORT TERM...(Tonight through Wednesday night)
Issued at 231 PM MDT Tue Oct 31 2023
Clear and cool conditions will greet Halloween revelers tonight as
northwesterly flow continues along the west side of a building PACNW
ridge. Temperatures will average about 5 degrees warmer overnight
tonight, with desert valleys just below the freezing mark and
mountain locales in the upper teens and 20s. A few cold
basins(i.e. Gunnison) will sink into the low teens again tonight.
A weak shortwave with scant moisture will ripple through the mean
flow Wednesday. The West Slope will see a few clouds with this
wave, but precipitation chances remain nil. Wednesday high
temperatures will notch up another 5 degrees or so, but remain
just below November climatological normals. Thursday morning lows
will respond upward as well, hopefully getting a little help from
some overnight cloud cover. Winds through the period will remain
light and terrain driven.
.LONG TERM...(Thursday through Tuesday)
Issued at 231 PM MDT Tue Oct 31 2023
A high pressure ridge will be sitting out to our southwest with the
CWA under northwesterly flow. Moisture will be moving in off the
Pacific into the Pacific Northwest and Intermountain West as several
shortwaves track to our north. This will at the very least result in
some mid and high level cloud cover across the area late this week
into the weekend. The ECMWF keeps all this activity to our north,
with the northern mountains potentially getting clipped by some
orographic snow late this weekend. However, the GFS is more
amplified and a bit farther south with these shallow shortwaves.
The flow maintains a westerly direction but if the GFS is correct,
we could see some snow accumulation to the eastern Uintas, Park
Range and Flattops with the first wave on Friday and potentially
some central mountain zones late Saturday into Sunday as this
second wave digs a bit deeper. The EC is farther north and a much
drier solution. The blended guidance (NBM) seems to lean towards
the wetter and farther south solution of the GFS, but time will
tell as there is still a bit of inconsistency and discrepancy
between model solutions and runs. As of right now, snow amounts
don't appear that impressive with a few inches mainly above 9000
feet, still staying below any advisory criteria. Temperatures
throughout the period will continue to moderate with highs and
lows near normal by Thursday and rising to around 5 to 10 degrees
above normal for highs and lows by this weekend. This may change
though depending on the positioning of the jet and storm track
across the north, where cooler temperatures would be seen with any
increasing clouds and showers.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1119 PM MDT Tue Oct 31 2023
Expect VFR conditions with scattered high clouds across eastern
Utah and western Colorado during the next 24 hours. Winds will be
light and terrain driven.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...LTB
LONG TERM...MDA
AVIATION...NL
Hazardous weather outlook, Oct 31, 3:18 AM MST, 20 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
418 AM MDT Tue Oct 31 2023
COZ001>014-017>023-UTZ022>025-027>029-011030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
418 AM MDT Tue Oct 31 2023
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low, though light
snow becomes possible over the northern and central Colorado
mountains Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Southwestern San Juan Mountains
- When
- November 1, 12:00 AM MST to November 27, 9:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The Mill Creek 2 Fire started in mid October from human causation in the San Juan National Forest, 12 miles northeast of Pagosa Springs, Colorado, near the border of the South San Juan Wilderness Area. The fire grew to 121 acres before it was contained in late November.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, November 1 to 30, 2023$39 million · 47 events
- Drought in Texas, November 1 to 13, 2023$110 million · 8 events
- Wildfire in Colorado, November 1 to 30, 2023$2.0 million · 1 event
- Wildfire in Colorado, November 1 to 21, 2023$1.0 million · 1 event
- Wildfire in Colorado, November 1 to 27, 2023$250,000 · 1 event
- Drought in Iowa, November 1 to 30, 202345 events
- Drought in New Mexico, November 1 to 30, 202339 events
- Drought in Louisiana, November 1 to 30, 202336 events
- Drought in Tennessee, November 1 to 30, 202331 events
- Drought in Virginia, November 1 to 30, 202324 events
- Drought in Georgia, November 1 to 30, 202323 events
- Drought in Kansas, November 1 to 30, 202322 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142204.